Alert archive / California / Beach Hazards Statements in 2019

Beach Hazards Statement 3, NWS San Francisco Bay Area, CA

March 31, 20196 counties in California

NWS San Francisco Bay Area, CA issued this beach hazards statement at Mar 31, 2019, 2:36 PM PDT for 6 counties in California. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2019, 2:36 PM PDT (21:36 UTC)
Expired
Apr 1, 2019, 9:00 PM PDT
In force
30 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.6 hours before the alert went out and 349 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2019-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2019-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WHUS46 KMTR 312136
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco Bay Area
236 PM PDT Sun Mar 31 2019

CAZ006-505-509-529-530-011100-
/O.NEW.KMTR.BH.S.0003.190331T2136Z-190402T0400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
236 PM PDT Sun Mar 31 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...

The National Weather Service in San Francisco has issued a Beach
Hazards Statement for sneaker waves, which is in effect
through Monday evening. 

* HAZARDS...Long period powerful waves will arrive along the coast this
            afternoon through Monday evening.

* TIMING...Sunday afternoon through Monday evening.

* LOCATION...All beaches from the Sonoma coast southward to Monterey county.

* POTENTIAL IMPACTS...Long period waves around 21 seconds will arrive along
  the coast.  These powerful waves can come after long lulls and have the
  power to pull unsuspecting people out into the cold Pacific waters. All
  visitors to the coast and beaches should never turn their backs on the ocean.
                   

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Beach Hazard Statement for sneaker waves means that conditions
are present to support a heightened risk of unsuspecting beach
goers being swept into the sea by a wave. People walking along the
beach should never turn their back to the sea. Fisherman should
avoid fishing from rocks or jetties.

&&

$$
3 follow-up statements
596 
WHUS46 KMTR 010927
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco Bay Area
227 AM PDT Mon Apr 1 2019

CAZ006-505-509-529-530-012200-
/O.CON.KMTR.BH.S.0003.000000T0000Z-190402T0400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
227 AM PDT Mon Apr 1 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...Long period powerful waves will impact the coast
  through this evening. 

* TIMING...through this evening.

* LOCATION...All beaches from the Sonoma coast southward to 
  Monterey county.

* POTENTIAL IMPACTS...Long period waves around 19-21 seconds will
  arrive along the coast. These powerful waves can come after 
  long lulls and have the power to pull unsuspecting people out 
  into the cold Pacific waters. All visitors to the coast and 
  beaches should never turn their backs on the ocean. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazard Statement
for sneaker waves means that conditions are present to support a
heightened risk of unsuspecting beach goers being swept into the
sea by a wave. People walking along the beach should never turn
their back to the sea. Fisherman should avoid fishing from rocks
or jetties.

&&

$$
297 
WHUS46 KMTR 012110
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco Bay Area
210 PM PDT Mon Apr 1 2019

...ENHANCED SNEAKER WAVE THREAT WILL CONTINUE INTO THE AFTERNOON
AND EVENING HOURS...

.A long-period west to northwest swell will continue to impact 
the coastal waters, bringing an increased threat of sneaker waves 
and breaking waves to west- and northwest-facing beaches.

CAZ006-505-509-529-530-020400-
/O.CON.KMTR.BH.S.0003.000000T0000Z-190402T0400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
210 PM PDT Mon Apr 1 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* HAZARDS...Increased risk of sneaker waves and breaking waves
  along the shoreline.

* TIMING...Through Monday evening.

* LOCATION...Beaches from the Sonoma coast southward to Monterey
  county, particularly along west- and northwest-facing beaches. 

* POTENTIAL IMPACTS...Long period waves around 19-21 seconds will
  continue along the coast. These waves can come after long lulls
  and have the power to pull unsuspecting people out into the 
  cold Pacific waters. All visitors to the coast and beaches 
  should never turn their backs on the ocean. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazard Statement
for sneaker waves means that conditions are present to support a
heightened risk of unsuspecting beach goers being swept into the
sea by a wave. People walking along the beach should never turn
their back to the sea. Fisherman should avoid fishing from rocks
or jetties.

&&

$$
019 
WHUS46 KMTR 020333
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco Bay Area
833 PM PDT Mon Apr 1 2019


CAZ006-505-509-529-530-020445-
/O.EXP.KMTR.BH.S.0003.000000T0000Z-190402T0400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
833 PM PDT Mon Apr 1 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM PDT THIS EVENING...

Swell periods will continue to diminish overnight.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Mar 31, 1:29 PM PDT, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 31, 1:29 PM PDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
129 PM PDT Sun Mar 31 2019

.SYNOPSIS...Mostly clear skies and mild temperatures are expected
through the remainder of the weekend as high pressure builds over
the area. Unsettled weather and cooler temperatures are forecast
to develop early in the work week with showers possible Monday
into Tuesday. Additional wet weather is expected late in the week
as a couple of storm systems move through the area, with
potentially more significant rainfall possible by next weekend.

&&

.DISCUSSION...as of 1:25 PM PDT Sunday...Wall to wall sunshine
over the the Bay Area and much of the state in fact. High pressure
overhead has led to a rather mild day around the region with many
places running several degrees above normal and Saturday's
temperatures. As the afternoon progresses high clouds will spill
over the ridge as the next storm system slowly moves toward the
coast.

After pleasant weekend the upcoming week will be much wetter as a
series of system bring rain to the region. Despite the wet wording
the week will not be a total wash out, but more like period of
rain and periods of dry. The biggest system of the week still
appears to be next Friday/Saturday, but more on that later.

In the meantime, the ridge of high pressure will weaken and move
eastward as a cold front impacts the region on Monday. Model
trends as of late have been to slow the onset of precip and
really downplay rain south of San Jose. Current forecast will
bring rain into the North Bay Monday morning and San Francisco by
the afternoon. Places to the south could end up seeing a rather
nice day with only increasing clouds. By Monday evening/night
light rain will be possible as far south as Monterey. A few
lingering showers possible early Tuesday before high pressure
briefly returns. Rainfall totals will be minimal with amounts up
to a tenth or two northern areas and a few hundredths to the
south.

Brief break in the action on Wednesday with weak ridging. Light
rain chances return on Thursday with moist SW flow and warm
advection.  Rain amounts will be minimal on Thursday.

The much talked about Friday/Saturday system is still present on
the 12Z. More widespread rainfall will develop Friday afternoon
and increase Friday evening before transitioning to showers on
Saturday. Atmospheric River model guidance does indicate a
moisture tap near Hawaii. Ensemble envelop shows potential for a
weak to moderate AR with a mean of weak AR. Definitely a wet
system, but nothing that will cause widespread flooding concerns.
Details will continue to emerge as the Friday system draws near.

&&

.AVIATION...As of 10:44 AM PDT Saturday...for 18Z Sunday TAFs.
Skies are clear across the region with a gradual increase in high
clouds this evening and overnight in advance of weak front
arriving Monday afternoon with only scattered showers and gradual
lowering of cigs.

Vicinity of KSFO...VFR skies this afternoon and evening with light
winds. Expecting vfr conditions to hold through Monday morning at
this time.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...VFR conditions are forecast the rest of
today and through Monday morning.

&&

.MARINE...as of 10:41 AM PDT Sunday...Light to moderate northwest
winds will generally prevail over the waters today and tonight,
then back to the west and southwest  Monday and Monday night ahead
of an approaching weak Pacific  frontal system. A long period
northwest swell will arrive Sunday  night and continue through
Monday night before becoming more  moderate in period by Tuesday.
The weather system will bring a  chance of rain to our coastal
waters and bays later Monday  through Tuesday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm until 2 AM

&&

PUBLIC FORECAST: MM
AVIATION: RWW
MARINE: RWW

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

Nearby

Beach Hazards Statements in California, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.